From: "Debbie M. Decker" <dmdecker**At_Symbol_Here**UCDAVIS.EDU>
Subject: Re: [DCHAS-L] Need a consulting organic chemist on safety issue
Date: November 30, 2012 2:40:25 PM EST
Reply-To: DCHAS-L <DCHAS-L**At_Symbol_Here**MED.CORNELL.EDU>
Message-ID: <web-434791284**At_Symbol_Here**>

Always astonishing what our dear theatre folks have in mind ....

Tagging off Kim's suggestion .... Rather than water, could they use strips or pieces of fabric that would give the illusion of a liquid? A tub (puddle?) full of fabric "confetti, " if you will, dyed to look like blood, might work. It wouldn't stick to the performers but it might be close enough.

Just a thought ....


Debbie M. Decker, CCHO
Campus Chemical Safety Officer
Environmental Health and Safety
University of California, Davis
1 Shields Ave.
Davis, CA 95616
(530)754-7964/(530)681-1799 (cell)
(530)752-4527 (FAX)
Co-Conspirator to Make the World A
Better Place -- Visit and join the conspiracy
-----Original Message-----
On Thu, 29 Nov 2012 20:10:00 -0500
ACTSNYC**At_Symbol_Here**CS.COM wrote:
Once again I'm hoping you all can find someone who can help with a
problem that would cross a Rabbi's eyes.

A famous theater in NYC is planning a production in which people will
wade through a 1500 gallon pool of "blood" a few times a week for about 6 weeks.
They've been doing some tests on a mixture of commercial stage blood
diluted 1:10 with water. Since stage blood is made with a lot of
dyes, corn syrup, propylene glycol and methyl parabens, and since
diluting it will cause the parabens to fail, and since they will be
using this over many weeks at 90 o F and regularly introduce the
living organisms from a bunch of feet, they thought they could used
pool chemicals (mostly sodium dichloroisocyanurate) to keep it from functioning like a giant petrii dish.

However, in their "tests" the amount of chlorine just doesn't get up
to a safe level. I'm not surprised since dyes are high nitrogen
compounds, there are organic chemicals presents, etc.

I'm also concerned that the dyes are fading with the chlorine
application and breaking down. That means there may be small amounts
of some really toxic stuff in there.

This is beyond me. I can help with the dyes, but they need someone
who can figure out more about the chemicals likely to be created in
this soup and if we need to look in a completely different direction
for a solution to this problem.

I'm taking names and suggestions from one and all.

Monona Rossol, M.S., M.F.A.,
industrial hygienist
Arts, Crafts & Theater Safety, Inc.
Safety Officer,
United Scenic Artist's, Local USA829
International Alliance of Theatrical Stage Employes (IATSE)
181 Thompson St., #23
New York NY 10012-2586 212/777-0062

Paul Harrison
Associate Professor of Chemistry
Department of Chemistry and Chemical Biology McMaster University
1280 Main St. W., Hamilton, ON, L8S 4M1, Canada
Phone: (905)525-9140 ext. 27290; FAX: (905)522-2509

Previous post   |  Top of Page   |   Next post

The content of this page reflects the personal opinion(s) of the author(s) only, not the American Chemical Society, ILPI, Safety Emporium, or any other party. Use of any information on this page is at the reader's own risk. Unauthorized reproduction of these materials is prohibited. Send questions/comments about the archive to
The maintenance and hosting of the DCHAS-L archive is provided through the generous support of Safety Emporium.